Skip to content
Includes Expert Content
What is kratom?
nalaing posted:
I have a friend taking kratom and I was wondering what is the effect on the body? I have heard it came from Thailand and it comes in different forms. What alarms me is some say it can lead to substance abuse?
Betty Ford Center
James Golden, MD responded:
Kratom is an opiate, and opiates can slow breathing and heart rate. Long-term use can change the brain's chemistry.
The drug also depresses the appetite and thirst while giving the body a higher tolerance to pain.

Kratom use can also affect thyroid function.

I would encourage you to let your friend know this drug is an opiate and long term use can lead to physical dependence, addiction or both.
RealisticRecovery replied to James Golden, MD's response:
Kratom is not an opiate. Opiates are chemicals that come initially from poppies. Kratom is not related to poppies in any way. It does not supress breathing and there are no know deaths or overdoses from kratom. The kratom plant, mitragynia speciosa, is related to the coffee plant. In low doses, 1-2 grams of the powdered leaf, it is a mild stimulant. In higher doses, it is a mild relaxant. Just like caffiene you can become dependent on kratom and there may be mild discontinuation symptoms of insomnia and body aches...again, much like trying to give up coffee. It does not effect thyriod function. Many people are using it to help discontinue using pain pills and heroin so the rehab doctors are starting rumors against its use and lobbying to demonize it in the media. It was outlawed in Thailand, the country of origin, in 1942 because the citizens were using kratom to stop taking opium which the government taxed heavily and profited while kratom was free. If Dr Golden should be warning of anything, it should be of oxycodone available through Dr.s prescriptions, not a natural plant product.
kathrin replied to James Golden, MD's response:

I've used Kratom daily in high doses for about a year. I decided to quit a while ago, which I did yesterday. Coincidentally I had my TSH checked, because I've had a hypothyroidism for a long time, and even though I take L-Thyroxin every day (at a dose that worked before Kratom), my TSH is now 13,8! I'm a bit shocked. So, Dr. Golden, my question is,is this state reversible once the Kratom is out of the system or have I damaged my thyroid irreversibly?

Thx a lot and greetings from Germany
kathrin replied to kathrin's response:
P.S. I don't take any other substances!
Betty Ford Center
James Golden, MD replied to kathrin's response:
A TSH of 13.8 while on Thyroid supplementation is not so bad, really.

So as you know, long-term Kratom use does cause primary hypothyroidism because of its indole alkaloid action against the thyroid gland. The good news is that there is treatment in the form of lifelong thyroid supplementation and doctors who specialize in endocrinology.

I would ask your friendly endocrinologist that question but for the most part I believe the answer is: what damage was done is most likely irreversible.
kathrin replied to James Golden, MD's response:
Thank you, hopefully it is!
An_254018 replied to RealisticRecovery's response:
I agree wholeheartedly. That was the outmost ignorant answer from a professional I've ever heard. Kratom is an opiate??? Scary to realize doctors give people complete wrong information. I'm very disappointed.

And IF kratom were to be an opiate, who could possible believe that substance would be available to be sold OTC, without a prescription? That's just outrageous!
jujumimi replied to kathrin's response:
Hey Kath!

I know its been a while since this thread was written but I was curious if there was an update. I recently was diagnosed with hypothyroidism and experimented twice with Kratom in the past month.

Totally noticed hypothyroid symptoms after kratom use. 13.8 is actually quite a high number for TSH - you should ideally be under a 3. Mary Shomon has written some good books on the subject. Was wondering if your TSH levels ever normalized after quitting Kratom, or if you had to up your dosage of L-Thyroxin to adjust.

Hope you are doing well,
jujumimi replied to James Golden, MD's response:
Hello Dr. Golden,

I am interested in your reference to kratom affecting the thyroid. Is there any research you could suggest to me? Thank you!

joanconnorclark replied to jujumimi's response:
Hello Julia,
Dr. Golden is no longer with the Betty Ford Center, but I just did a quick search - you may be able to find research information here:
Good luck!

Featuring Experts from Betty Ford Center

Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

Helpful Tips

SCIENCE OF ADDICTION While contemplating the objects of the senses, a person develops attachment for them. >STEP I: AVOID THE THOUGHT ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.